Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 536, NWS Blacksburg, VA

September 2, 2011Roanoke County, City of Roanoke, City of Salem, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 2, 2011, 4:27 PM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2011, 4:27 PM EDT (20:27 UTC)
Expired
Sep 2, 2011, 5:06 PM EDT
In force
39 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 32 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 4:38 PM EDTHAIL 11 Ssw Roanoke, VAQUARTER SIZE HAIL AND A LARGE LIMB DOWN ON WINDSOR AVENUE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 720 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
720 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

945 
WUUS51 KRNK 022027
SVRRNK
VAC161-770-775-022130-
/O.NEW.KRNK.SV.W.0536.110902T2027Z-110902T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 PM EDT FRI SEP 2 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
  CITY OF ROANOKE IN WEST CENTRAL VIRGINIA
  CITY OF SALEM IN WEST CENTRAL VIRGINIA

* UNTIL 530 PM EDT.

* AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR ROANOKE AIRPORT...OR NEAR ROANOKE...AND MOVING SOUTH AT 15
  MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3732 7986 3718 7990 3716 8000 3717 8001
      3717 8003 3716 8007 3716 8009 3715 8011
      3714 8018 3736 8008 3737 7996
TIME...MOT...LOC 2027Z 347DEG 11KT 3729 7999

$$

AMS
2 follow-up statements
554 
WWUS51 KRNK 022039
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
439 PM EDT FRI SEP 2 2011

VAC161-770-775-022130-
/O.CON.KRNK.SV.W.0536.000000T0000Z-110902T2130Z/
ROANOKE VA-CITY OF ROANOKE VA-CITY OF SALEM VA-
439 PM EDT FRI SEP 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR THE CITY OF ROANOKE...THE CITY OF SALEM... ROANOKE COUNTY...

AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ROANOKE...MOVING SOUTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  ROANOKE...
  VINTON...
  CAVE SPRING...
  POAGES MILL...
  AND ROANOKE MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

HAIL UP TO GOLFBALL SIZE INCHES IN DIAMETER HAS BEEN REPORTED IN 
ROANOKE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3732 7986 3718 7990 3716 8000 3717 8001
      3717 8003 3716 8007 3716 8009 3715 8011
      3714 8018 3729 8011 3735 7993
TIME...MOT...LOC 2039Z 342DEG 9KT 3726 7997

$$

AMS
065 
WWUS51 KRNK 022106
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
506 PM EDT FRI SEP 2 2011

VAC161-770-775-022116-
/O.CAN.KRNK.SV.W.0536.000000T0000Z-110902T2130Z/
ROANOKE VA-CITY OF ROANOKE VA-CITY OF SALEM VA-
506 PM EDT FRI SEP 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF ROANOKE...THE CITY
OF SALEM... ROANOKE COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3732 7986 3718 7990 3716 8000 3717 8001
      3717 8003 3716 8007 3716 8009 3715 8011
      3714 8018 3729 8011 3735 7993
TIME...MOT...LOC 2106Z 342DEG 9KT 3720 7994

$$

AMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:58 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Sep 2, 2:58 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 PM EDT FRI SEP 2 2011

.SYNOPSIS...
HIGH PRESSURE WILL LINGER ACROSS THE AREA TONIGHT BEFORE SLIDING
OFFSHORE SATURDAY INTO SATURDAY NIGHT. A COLD FRONT WILL APPROACH
LATE SUNDAY...MOVING THROUGH THE AREA ON MONDAY...BEFORE STALLING
ACROSS NORTH CAROLINA MONDAY NIGHT. DEEP TROPICAL MOISTURE
ASSOCIATED WITH TROPICAL STORM LEE WILL THEN RIDE UP THE FRONT AND
ACROSS THE REGION THROUGH AT LEAST MID WEEK.
&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 245 PM EDT FRIDAY...

GOING TO SEE CONVECTION SCT FROM THE ALLEGHANY HIGHLAND SOUTH INTO
THE VA/NC FOOTHILLS THIS AFTN WITH ISOLATED EITHER SIDE OF THIS
BOUNDARY. SBCAPES ARE IN THE 3000+ RANGE WITH GOOD LOW LVL LAPSE
RATES AND DRY AIR ALOFT. THIS WILL BRING AN ISOLATED WIND DAMAGE
THREAT INTO EARLY EVENING.

AS THE EVENING PROGRESSES...HEATING WILL BE LOST AND WITHOUT ANY
UPPER SUPPORT SHOULD SEE ANY SHOWERS/STORMS END. WILL SEE SOME FOG
FORM AGAIN OVERNIGHT AS SKIES CLEAR...ESPECIALLY IN THE SAME AREA
THAT GETS RAIN THIS AFTN.

LOWS WILL BE MUGGY WITH MID 60S TO NEAR 70.

SAT...THE MODELS SHOWING THE UPPER RIDGE STILL SITUATED ACROSS THE
TN VALLEY INTO THE CENTRAL APPS BUT HEIGHTS ARE WEAKER. KEEPING
SIMILAR SITUATION AS TODAY WITH TSTMS DEVELOPING ACROSS THE MTNS BY
MIDDAY. MODELS SHOWING SOME ACTIVITY SHIFTING SWWD FROM NRN VA IN
THE MORNING SO WILL THROW IN ISOLATED POPS IN IN THE FAR NORTH
AROUND DAYBREAK/MID MORNING.

AGAIN...TEMPS WILL BE HOT AND LOOKING AT UPPER 80S TO AROUND 90 MOST
LOCATIONS. APPEARS BEST CONVERGENCE/LOW LVL THETA-E RESIDES ACROSS
THE WRN CWA TOMORROW AFTN AND WILL HAVE CHANCE POPS ALONG/WEST OF
THE BLUE RIDGE WITH SLIGHT CHANCE OR LESS IN THE PIEDMONT.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
AS OF 250 PM EDT FRIDAY...

LEFTOVER MAINLY MOUNTAIN CONVECTION SHOULD FADE WITH LOSS OF HEATING
SAT EVENING GIVEN LACK OF UPPER SUPPORT BUT STILL MAY BE A FEW TSRA
AROUND THRU MIDNIGHT PER PROGGED INSTABILITY. OTRW PC AND MUGGY SAT
NIGHT WITH LOWS MAINLY IN THE 60S.

STRONG 5H TROF TO THE NW WILL GRADUALLY PROPEL THE SURFACE COLD
FRONT INTO THE OHIO VALLEY SUNDAY BEFORE SLOWING UP IN RESPONSE TO
THE NORTHWARD MOVING TROPICAL SYSTEM ALONG THE GULF COAST. THIS MAY
CONFINE THE HIGHEST POPS TO THE WESTERN SLOPE AREAS AND POINTS WEST
THRU SUNDAY AFTERNOON AS SUGGESTED BY THE NAM PER S/W RIDGING TO THE
NE OF THE TROPICAL LOW. THIS WOULD SUPPORT STICKING WITH MAINLY
CHANCE POPS WEST AND MOSTLY ISOLATED COVERAGE OUT EAST WHERE MAY
STAY DRY FOR THE MOST PART. GIVEN A BIT SLOWER ARRIVAL OF CONVECTION
AND SW FLOW WILL STAY ON THE WARM SIDE OF MOS ESPCLY EAST WHERE MORE
SUN SUPPORTS HIGHS AROUND 90 OR SO.

SURFACE FRONT SHOULD WORK TO ALONG THE WESTERN SLOPES BY EARLY
MONDAY BEFORE SINKING SE ACROSS THE CWA DURING MONDAY. THUS EXPECT
MAIN CORRIDOR OF SHOWERS TO EDGE SLOWLY SE ACROSS THE REGION ESPCLY
FROM LATE SUNDAY NIGHT THRU LATE MONDAY. HOWEVER TIMING OF THIS
STILL QUITE IFFY WITH JUST HOW FAST AND FAR NORTH THE REMNANT
TROPICAL SYSTEM WILL GET AS IT INTERACTS WITH THE UPPER TROFFINESS.
THIS COULD HOLD UP THE BOUNDARY EVEN MORE...KEEPING THE MORE SIG
SHRA TO THE WEST THRU MONDAY WITH RAINFALL MORE THE RESULT OF
DEVELOPING UPSLOPE SW WITH A SE TRAJECTORY TAKING SHAPE BY LATE
MONDAY PER THE GFS. HOWEVER THINK ENOUGH POTENTIAL...AT LEAST FROM
THE FRONT TO PUSH LIKELY POPS ACROSS FROM WEST TO EAST STARTING LATE
SUNDAY NIGHT WITH HIGHEST POPS LATE MONDAY AFTERNOON. KEPT HIGHS
MAINLY IN THE 70S TO LOW 80S ON MONDAY BUT COULD ZOOM UP OUT EAST IF
CLOUDS/SHRA END UP BEING SLOWER.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 200 PM EDT FRIDAY...

LOTS OF UNCERTAINTY CONTINUES IN THE EXTENDED IN REGARDS TO EVENTUAL
EVOLUTION OF GULF TROPICAL SYSTEM AND INTERACTION WITH RESIDUAL
FRONTAL BOUNDARY OVER THE CAROLINAS. LATEST MODELS HAVE TRENDED
FURTHER NORTH/NE WITH TRACK OF REMNANT TROPICAL LOW...AND/OR ITS
INTERACTION WITH NORTHERN STREAM TROFFINESS CAUSING A CUTOFF LOW
JUST WEST OF THE MOUNTAINS BY LATE IN THE WEEK. THIS SCENARIO WOULD
PRODUCE A PROLONGED PERIOD OF DEEP TROPICAL S/SE FLOW ACROSS THE
LEFTOVER FRONT RESULTING IN BOUTS OF POTENTIAL HEAVY RAIN ESPCLY
MONDAY NIGHT INTO WEDNESDAY AS THE DEEPER CORE OF MOISTURE SLIDES NE
WELL AHEAD OF THE GULF STATES DEPRESSION. HOWEVER ENSEMBLES SUGGEST
MORE OF A EASTWARD TRACK TO THE GULF LOW POSSIBLY ALLOWING MORE DRY
AIR TO SINK SOUTH BEHIND THE FRONT WITH THE BEST OVERRUNNING TO THE
SOUTH. FOR NOW APPEARS A COMPROMISE OF BOTH SCENARIOS LIKELY BEST
WITH THE MAIN CONCERNS BEING HOW FAR NE THE DEEPER TROPICAL RH MAKES
IT AND EXACTLY WHERE THE 85H FRONT ENDS UP TO LIKELY SERVE AS THE
TRAIN TRACK FOR HEAVY RAIN HEADING NE. IF THIS ENDS UP BEING FARTHER
WEST WHICH HAS BEEN A TREND IN THE PAST...THEN COULD SEE CORRIDOR OF
BEST RAIN STAY ALONG THE RIDGES OR JUST WEST SO SOMETHING TO WATCH.
OTRW SINCE WILL HAVE VERY HIGH PWATS AND A POSSIBLE PROLONGED
EVENT...PLAN TO MENTION IN THE HWO OVER THE WEST FOR NOW.

THUS WILL LEAN TOWARD THE HIGHER HPC POPS ESPCLY MON NGT INTO WED
BUT HOLD BACK ON CATEGORIAL FOR NOW GIVEN UNCERTAINTY AND TO AVOID
FLIP FLOPPING TO SOME DEGREE. STRONG LOW LEVEL WEDGE SHOULD LIMIT
CONVECTION TO MAINLY MONDAY NIGHT AS ONSET OF MORE WIDESPREAD
SHOWERS ARRIVE LATE WITH A POSSIBLE CAD EVENT TUE/WED UNDER
OVERRUNNING PRECIP. THIS SHOULD KEEP HIGHS MAINLY IN THE 60S TO LOW
70S TUE/WED AND PERHAPS ONLY UPPER 50S IN SPOTS PENDING
RAINFALL/WEDGE. EXPECT LIFT TO GET MORE STRETCHED OUT LATER IN THE
WEEK WITH MORE FOCUS WITH DIFFLUENCE ALOFT AHEAD OF THE UPPER
LOW...AND IN LEFTOVER DEEP RH NORTHEAST OF THE REMNANT SFC FEATURE
LEADING TO MORE SCATTERED NATURE SHRA WITH CHANCE POPS WED NIGHT
THRU FRIDAY FOR NOW. HOWEVER IF RIDGING BETWEEN KATIA OFFSHORE AND
THE UPPER INLAND SYSTEM PUSHES WEST A BIT THEN SHRA WILL BE QUITE A
BIT LESS BY THU/FRIDAY WITH DEEPER MOISTURE TO THE WEST. TEMPS SHOULD
RECOVER A BIT AS THE WEDGE WEAKENS THU AND FRIDAY BUT STILL BELOW
NORMAL WITH MOST HIGHS IN THE 70S BY WEEKS END.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
AS OF 130 PM EDT FRIDAY...

WILL SEE REDEVELOPMENT OF STORMS THIS AFTN BUT PINPOINTING WHO
WILL BE AFFECTED TAF WISE IS HARD. ATTM...APPEARS THE
ROANOKE/BLACKSBURG SITES STAND THE BEST CHANCE...BUT STILL NOT
HIGH ENOUGH TO INCLUDE TS IN THE TAFS...BUT EXPECT TS IN VICINITY
SO STILL HAVE IT IN. REST OF THE TAF SITES WILL HAVE CB LATER THIS AFTN.

CONVECTION WILL WEAKEN AFTER 00Z THOUGH COULD SEE SOME LINGER
LONGER SOUTH OF A ROA/BCB INTO THE NC MTNS...BUT CONFIDENCE LOW ON
THIS IN TERMS OF KEEPING IT IN THE TAFS.

OTHERWISE VFR CIGS THIS AFTN/EVENING...BUT THINKING WITH HUMID
AIRMASS AND ANY LINGERING SHOWERS...WILL SEE SOME FOG AGAIN
TONIGHT AT MOST IF NOT ALL TAF SITES. BCB/LWB IS STILL LOOKING
LIKE TYPICAL LIFR CONDITIONS TOWARD MORNING. AGAIN WILL DEPEND ON
LOCATION OF SHOWERS/TSRA THIS AFTN/EARLY EVENING.

MORE SCATTERED AFTERNOON OR EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED SATURDAY AND SUNDAY AS A COLD FRONT SLOWLY APPROACHES
FROM THE WEST. SHOWERS AND STORMS ALONG WITH PERIODS OF MVFR/IFR
CONDITIONS MAY THEN CONTINUE INTO MONDAY AND/OR TUESDAY WITH THE
FRONT SLOWLY SLIDING THROUGH...OR POSSIBLY STALLING OVER...THE
AREA. POTENTIAL EXISTS FOR TROPICAL MOISTURE TO STREAM NE FROM
THE SYSTEM IN THE GULF DURING THIS TIME WHICH COULD BRING SUB VFR
AND RAINY CONDITIONS FOR SEVERAL DAYS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/JJ
NEAR TERM...WP
SHORT TERM...JH
LONG TERM...JH
AVIATION...JJ/WP
Hazardous weather outlook, Sep 2, 2:40 PM EDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT FRI SEP 2 2011

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-031845-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
240 PM EDT FRI SEP 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND LAST INTO THE EVENING. THE BEST COVERAGE OF STORMS
WILL BE ALONG AND EITHER SIDE OF THE BLUE RIDGE. A FEW OF THE
STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DEEP TROPICAL MOISTURE COMBINED WITH A FRONT ACROSS THE AREA MAY
RESULT IN PERIODS OF PROLONGED VERY HEAVY RAINFALL FROM LATE
MONDAY INTO MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ043>047-058-059-031845-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
240 PM EDT FRI SEP 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND LAST INTO THE EVENING. A FEW OF THE STORMS MAY
BECOME SEVERE...WITH DAMAGING WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 2, 3:28 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT FRI SEP 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TSTM WND DMG     PILOT MOUNTAIN          36.38N 80.47W
09/02/2011                   SURRY              NC   911 CALL CENTER

            SEVERAL POWER LINES DOWN NEAR THE PILOT MOUNTAIN FIRE
            DEPARTMENT.

&&

CHENARD
Special weather statement, Sep 2, 3:35 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT FRI SEP 2 2011

NCZ003-004-VAZ016-032-022030-
CARROLL VA-PATRICK VA-STOKES NC-SURRY NC-
335 PM EDT FRI SEP 2 2011

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...PATRICK...STOKES AND
SURRY COUNTIES...

AT 333 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF ARARAT...MOVING SOUTHWEST AT 15 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR ARARAT AROUND 340 PM...WOODVILLE AND FANCY
GAP AROUND 355 PM...CANA AROUND 405 PM...FLAT ROCK AROUND 410
PM...MOUNT AIRY AROUND 415 PM AND TOAST AROUND 420 PM.

LAT...LON 3642 8062 3669 8073 3670 8048 3644 8031

AMS
Local storm report, Sep 2, 3:56 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT FRI SEP 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             2 W SALEM CITY          37.29N 80.09W
09/02/2011  E1.00 INCH       CITY OF SALEM      VA   PUBLIC

            QUARTER SIZE HAIL COVERING THE GROUND.

&&

CHENARD
Special weather statement, Sep 2, 4:09 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
409 PM EDT FRI SEP 2 2011

VAZ016-017-032-033-043-022100-
CARROLL VA-FLOYD VA-FRANKLIN VA-HENRY VA-PATRICK VA-
409 PM EDT FRI SEP 2 2011

...STRONG THUNDERSTORMS WILL AFFECT CARROLL...FLOYD...FRANKLIN...
HENRY AND PATRICK COUNTIES...

AT 407 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM FERRUM TO
5 MILES EAST OF INDIAN VALLEY...MOVING SOUTH AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. IF ON OR NEAR
PHILPOTT...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE
A VEHICLE. SUDDEN WIND GUSTS MAY BE STRONG ENOUGH TO CAPSIZE YOUR
VESSEL.

THESE STORMS WILL BE NEAR ENDICOTT AROUND 415 PM...WILLIS AROUND 425
PM...FAIRY STONE STATE PARK...DUGSPUR...AND CHARITY AROUND 430 PM...
PHILPOTT DAM...ROCKY KNOB RECREATION AREA...AND ROCKY KNOB SUMMIT
AROUND 435 PM...BASSETT AND AND WOOLWINE AROUND 440 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3661 8076 3694 8061 3701 8052 3699 8049
      3701 8046 3700 8042 3702 8041 3706 7999
      3658 7989

AMS
Local storm report, Sep 2, 4:13 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
413 PM EDT FRI SEP 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND GST     5 W ROANOKE             37.28N 80.04W
09/02/2011  M66 MPH          CITY OF SALEM      VA   MESONET

            AT SALEM CIVIC CENTER.

&&

WHP
Local storm report, Sep 2, 4:25 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT FRI SEP 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             5 WNW ROANOKE           37.30N 80.05W
09/02/2011  E1.00 INCH       CITY OF SALEM      VA   PUBLIC

            QUARTER SIZE HAIL FELL IN THE 400 BLOCK OF HIGH STREET.

0405 PM     TSTM WND DMG     5 WNW ROANOKE           37.30N 80.05W
09/02/2011                   CITY OF SALEM      VA   POST OFFICE

            DAMAGING THUNDERSTORM WINDS BLEW TWO TREES DOWN AND
            BROUGHT DOWN MANY LIMBS...SOME UP TO EIGHT INCHES IN
            DIAMETER...IN THE 400 BLOCK OF HIGH STREET.

&&

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 2:08 PM EDTSpecial Weather StatementRNKPatrick37 min
Sep 2, 2:20 PM EDTSpecial Weather StatementRNKCraig25 min
Sep 2, 2:33 PM EDTSevere Thunderstorm WarningRNKCraig, Floyd, Franklin, Montgomery, Roanoke42 min
Sep 2, 2:54 PM EDTSpecial Weather StatementRNKPatrick36 min
Sep 2, 3:16 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Montgomery, Roanoke, City of Salem44 min
Sep 2, 3:39 PM EDTSevere Thunderstorm WarningRNKPatrick66 min
Sep 2, 3:41 PM EDTSevere Thunderstorm WarningRNKPatrick49 min
Sep 2, 3:50 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem40 min
Sep 2, 4:07 PM EDTAreal Flood AdvisoryRNKRoanoke, City of Roanoke, City of Salem3 hr
Sep 2, 4:09 PM EDTSpecial Weather StatementRNKFloyd, Henry, Patrick51 min
Sep 2, 4:24 PM EDTSevere Thunderstorm WarningRNKPatrick51 min
Sep 2, 4:33 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville57 min
Sep 2, 4:36 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig, Roanoke54 min
Sep 2, 4:46 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Patrick, City of Galax59 min
Sep 2, 4:53 PM EDTSpecial Weather StatementRNKBland, Wythe67 min
Sep 2, 5:32 PM EDTSpecial Weather StatementRNKCraig, Roanoke58 min
Sep 2, 5:50 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe, City of Galax55 min
Sep 2, 5:59 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Craig61 min
Sep 2, 6:28 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington62 min
Sep 2, 6:37 PM EDTSpecial Weather StatementRNKBland, Smyth, Wythe53 min
Sep 2, 6:41 PM EDTSevere Thunderstorm WarningRNKGrayson64 min
Sep 2, 7:02 PM EDTSevere Thunderstorm WarningRNKAlleghany, Craig, City of Covington44 min
Sep 2, 7:44 PM EDTSpecial Weather StatementRNKGrayson, Wythe61 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.